Utah, 2014

High Wind in Utah, October 12, 2014

October 12, 2014 · NWS SLC · 1 event in 1 county or zone

A storm system moved through Utah on October 12, bringing valley rain and high mountain snow to much of the state. Gusty winds were observed ahead of and just behind the cold front, with the strongest winds along the mountain peaks and in Utah's northwest desert.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A storm system moved through Utah on October 12, bringing valley rain and high mountain snow to much of the state. Gusty winds were observed ahead of and just behind the cold front, with the strongest winds along the mountain peaks and in Utah's northwest desert.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 11, 9:14 PM MST, 5 hours 46 minutes earlier.

Area forecast discussion, Oct 11, 9:14 PM MST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 PM MDT SAT OCT 11 2014

.SYNOPSIS...A STORM SYSTEM WILL MOVE ACROSS NORTHERN UTAH TONIGHT
THROUGH SUNDAY. STRONG HIGH PRESSURE WILL RETURN TO THE REGION
EARLY NEXT WEEK. ANOTHER STORM SYSTEM WILL IMPACT THE FORECAST
AREA MIDWEEK.

&&

.DISCUSSION...A WEST-NORTHWEST FLOW ALOFT IS IN PLACE OVER UTAH THIS
EVENING WHILE AN UPSTREAM TROUGH APPROACHES FROM THE NORTHWEST.
LATEST WATER VAPOR IMAGERY PLACES THIS TROUGH OVER IDAHO WHILE
SURFACE ANALYSIS INDICATES A COLD FRONT CROSSING SOUTH-CENTRAL
IDAHO. THE COLD FRONT WILL PUSH INTO UTAH TONIGHT AS AMPLIFICATION
OF THE LARGE-SCALE PATTERN CAUSES THE TROUGH TO CARVE SHARPLY
SOUTHEAST.

ALTHOUGH MOISTURE IS RATHER LACKING WITH THIS SYSTEM...THE COLD
FRONT IN CONJUNCTION WITH UPPER DIVERGENCE AS THE JET NOSES INTO
NORTHERN UTAH TONIGHT SHOULD ALLOW A FEW SHOWERS TO DEVELOP. BEST
DYNAMICS WILL BE LIMITED TO NORTHEAST UTAH AND SOUTHWEST WYOMING
LATE TONIGHT INTO TOMORROW MORNING...WITH LINGERING INSTABILITY INTO
THE AFTERNOON HOURS ASSOCIATED WITH A POCKET OF COLDER AIR ALOFT.

NOTICEABLE COOLING CAN BE EXPECTED BEHIND THE FRONT...WITH H7
TEMPERATURES DOWN TO -5C ACROSS NORTHEAST UTAH PER NAM AND GFS.
AFTER A FAIRLY MILD/WARM STREAK OF TEMPERATURES...AFTERNOON MAXES
ACROSS NORTHERN UTAH TOMORROW WILL BE 5 TO 10 DEGREES OR MORE BELOW
NORMAL. SOUTHERN UTAH SHOULD ONLY SEE A MINOR DROP IN
TEMPERATURES...GENERALLY LESS THAN 5 DEGREES...BEHIND THE FRONT.
COLDER TEMPERATURES WILL MEAN LOWERING SNOW LEVELS...AND WITH THIS
STORM...THEY ARE EXPECTED TO FALL TO NEAR 6500FT. HOWEVER...SINCE
PRECIPITATION AMOUNTS ARE NOT EXPECTED TO BE SIGNIFICANT...SNOWFALL
AMOUNTS ARE NOT EXPECTED TO EXCEED 2 INCHES ON THE HIGH PEAKS OF
NORTHERN UTAH.

POSTFRONTAL WINDS WILL ALSO BECOME QUITE NOTICEABLE BY MORNING WITH
DECENT SURFACE GRADIENT AND H7 FLOW IN THE 30-40KT RANGE. STRONGEST
WINDS WILL BE IN DOWNSLOPE AREAS...ESPECIALLY THE EASTERN VALLEYS.
CURRENTLY HAVE A WIND ADVISORY IN PLACE FOR THE CASTLE COUNTRY
VALLEYS WHICH WILL SEE THE GREATEST IMPACTS. THESE WINDS WILL
CONTINUE THROUGH THE AFTERNOON HOURS TOMORROW BEFORE DIMINISHING AS
THE STORM EXITS THE AREA.

MADE MINOR UPDATES TO REMOVE POPS FOR THE REMAINDER OF THE EVENING
AND TO TWEAK OVERNIGHT WINDS AND SKY COVER.

&&

.AVIATION...WINDS AT THE SLC TERMINAL WILL SWITCH TO NORTHWEST AND
STRENGTHEN BEHIND A COLD FRONT TONIGHT. THIS COLD FRONT IS EXPECTED
TO ARRIVE AT THE TERMINAL BETWEEN 07Z AND 08Z...WITH GUSTY NORTHWEST
WINDS LIKELY THROUGH MUCH OF SUNDAY. THERE IS A 50 PERCENT CHANCE OF
CEILINGS BELOW 7000FT THROUGH SUNDAY MORNING...WITH A MOST LIKELY
TIME FRAME OF ONSET BETWEEN 08Z AND 14Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY FROM 6 AM TO 9 PM MDT SUNDAY FOR UTZ012.

WY...NONE.
&&

CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 11, 4:23 AM MST, 22 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
523 AM MDT SAT OCT 11 2014

UTZ001>016-019>021-517-518-WYZ021-121200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
523 AM MDT SAT OCT 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BRING LOCAL GUSTY NORTHWEST WINDS AND A FEW
SHOWERS TO THE NORTHERN OUTLOOK AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS THE NORTHERN
MOUNTAINS SUNDAY. GUSTY NORTHWEST WINDS WILL SPREAD ACROSS MOST OF
THE OUTLOOK AREA THROUGH THE DAY. WINDS WILL BECOME LOCALLY
STRONG ACROSS THE NORTHERN AND CENTRAL MOUNTAINS AND DOWNWIND
ACROSS THE VALLEYS BETWEEN PRICE AND FREMONT JUNCTION. WINDS WILL
DIMINISH IN MOST AREAS SUNDAY EVENING.

TEMPERATURES SUNDAY WILL COOL ABOUT 10 TO 15 DEGREES FROM
SATURDAYS READINGS. TEMPERATURES CLOSE TO OR A LITTLE BELOW
FREEZING ARE POSSIBLE IN THE NORMALLY COLDER VALLEYS ACROSS THE
OUTLOOK AREA LATE SUNDAY NIGHT INTO MONDAY MORNING. THE WASATCH
FRONT WILL REMAIN ABOVE FREEZING ALTHOUGH LOCAL FROST WILL BE
POSSIBLE IN THE COLDER OUTLYING AREAS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
October 12, 3:00 AM MST to 11:00 AM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Winds were strong for several hours across Utah's west desert, and the strongest winds were post-frontal northwesterly winds. Peak recorded gusts included 65 mph at Wendover Peak, 62 mph at Diddle Knoll in the Dugway Proving Ground mesonet, and 61 mph at Promontory Point.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545618.